Next Article in Journal / Special Issue
Symmetry, Invariance and Ontology in Physics and Statistics
Previous Article in Journal / Special Issue
Squaring the Circle and Cubing the Sphere: Circular and Spherical Copulas
Article Menu

Article Versions

Export Article

Open AccessArticle
Symmetry 2011, 3(3), 600-610; doi:10.3390/sym3030600

High-Dimensional Random Matrices from the Classical Matrix Groups, and Generalized Hypergeometric Functions of Matrix Argument

Department of Statistics, Pennsylvania State University, University Park, PA 16802-2111, USA
Received: 27 May 2011 / Revised: 16 August 2011 / Accepted: 23 August 2011 / Published: 26 August 2011
(This article belongs to the Special Issue Symmetry in Probability and Inference)
Download PDF [227 KB, uploaded 26 August 2011]

Abstract

Results from the theory of the generalized hypergeometric functions of matrix argument, and the related zonal polynomials, are used to develop a new approach to study the asymptotic distributions of linear functions of uniformly distributed random matrices from the classical compact matrix groups. In particular, we provide a new approach for proving the following result of D’Aristotile, Diaconis, and Newman: Let the random matrix Hn be uniformly distributed according to Haar measure on the group of n × n orthogonal matrices, and let An be a non-random n × n real matrix such that tr (A'nAn) = 1. Then, as n→∞, √n tr AnHn converges in distribution to the standard normal distribution.
Keywords: Generalized hypergeometric function of matrix argument; normal approximation; orthogonal matrix; random matrix; Stiefel manifold; symplectic matrix; unitary matrix; zonal polynomial Generalized hypergeometric function of matrix argument; normal approximation; orthogonal matrix; random matrix; Stiefel manifold; symplectic matrix; unitary matrix; zonal polynomial
This is an open access article distributed under the Creative Commons Attribution License (CC BY 3.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Richards, D.S.P. High-Dimensional Random Matrices from the Classical Matrix Groups, and Generalized Hypergeometric Functions of Matrix Argument. Symmetry 2011, 3, 600-610.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Symmetry EISSN 2073-8994 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top